Anticoagulation UK
2,381 members870 posts

Trying to understand DVT, PE, natural blood thinners

Hello folks

I am new to this forum though not to health unlocked having previously been helped with my thyroid issues. I am hoping to be able to learn how to ensure my clotting issues are properly managed.

The first time I had Pulmonary Emboli the cause was a DVT ( I had previous phlebitis and varicose veins) which I had had for a few weeks and ignored. The PE manifested as increasing breathlessness, no pain and was described as being lots of small clots, spread out in both of my lungs. I was prescribed Rivaroxiban for 6 months and apart from having to take it with food or it would affect my stomach, I had no problem with it at all. It was stopped, by my GP after 6 months, no tests or preamble, just stopped.

The 2nd time around ( almost exactly 1 year after the first PE) there was no obvious DVT, they didn't even look for one. This PE came on in 1 evening, pain on breathing and was apparently a very large clot. My lung was unable to expand and contract smoothly due to the size of the clot. I was given Apixaban. Almost straight away I started getting pain in my veins, throughout both of my legs. Most of my obvious vein issues have been in 1 leg only so this was concerning. After a month or so I asked to be put back on Rivaroxiban instead and the pains have lessened considerably, about 20% of what they were.

I suppose it is not a bad thing if the pain is being caused by increased blood flow but why the difference between the 2 drugs if they are both doing the same thing. It doesn't seem logical that the drug with the shorter life in the body makes symptoms of leg pain worse.

Another question, why were my PE episodes so different? Is it because of the effect of the first drug on my veins? Was my 2nd PE caused by the changes in my blood clotting mechanisms brought on by the action of rivaroxiban and its subsequent rapid withdrawal?

What percentage of people who have taken this new generation of anti-coagulants for a DVT/PE end up having a second PE or die as a result of a clot? Do these same issues crop up with Warfarin?

I am considering asking to go on Warfarin instead and then monitoring my own INR after a while. Does anyone have experience of doing this? What about avoiding the drugs and using natural blood thinners instead?

From my experience of learning about my thyroid issues ( Hashimotos and genetic predisposition to problems converting T4 to T3 in the brain), I know this journey is going to be long and complicated but I know that those who have gone before me have the answers, even if my G.P. doesn't. :-)

Thank you in advance

7 Replies
oldestnewest

Hi I have sticky blood and take Warfarin and self test because I have this syndrome I am able to be prescribed for one of the newer anticoagulants, please don't sop taking your medication without your Doctors telling you to it can be very dangerous, thyroid problems and Hughes syndrome/ antiphospholipid syndrome often go along together take a look at the site on here for more inforu

Reply

Thanks daisyd. I do not plan to stop the treatment as clearly there is an issue, whether it is caused by a preexisting problem in my body or whether it is a side effect of the previous course of treatment. What test do i need to get my GP to do to diagnose Hughes syndrome?

:-)

Reply

Hi you will need a blood test the best answer to your question is the latest one on the Healthunlocked site, sticky blood where it can tell you better than me

Reply

Hi, I am on apixiban, whilst on 5mg twice a day I was constantly aching my legs really heavy, down to 2.5mg twice and it had made a huge difference, but 2 days ago had to go back up to 5mg as leg was hot and swollen in same are as the DVT I had in December so GP put me back up to 5mg, aching again so badly, it has got to be the meds. 5mg also gives me bad stomach aches.

Reply

Hi Tarenna

Yes, I get the stomach pain too so I always eat before taking the pill. My stomach is still aggravated though and I have to take some medication to reduce acid usually later in the day.

I was on Rivaroxiban with my first lot of Pulmonary embolisms and I didn't get pain in my veins. Second time around i was given Apixaban and got pain so went back on to Rivaroxiban and I don't get the pain. In my case I believe there is something affecting me differently with these two versions of anti-coagulant.

Rivaroxiban is taken once a day as its action in the body lasts longer than Apixaban.

Sue_b

Edit: still on Rivaroxiban but pain didn't go away completely.

Reply

Hi Sue, I started back on 5mg twice a day on Thursday as my leg has become swollen again, had another scan on Saturday, the DVT has not completely gone which apparently after 6 months it should have, I have strands of the clot left in my groin, Consultant said no large lumps but not going as quickly as it should. I noticed by Monday a definite ache in my stomach and last night and this morning took tablets after meals which seems to be helping. I used to take them on an empty stomach. Now been referred to haemotologist to see what is going on, but will have to wait 4 to 6 weeks. I am going to ask about a different anti-c as I have stomach problems ie. gerd and IBS anyway.

Reply

Hi tareena, so for some reason your body has not broken down the clot, poor you. Was it your first clot? It is standard practice for them to just stop the pills and send you on your way, which, as in your case, is clearly not always what should be done. I think they are too complacent about what, after all, can be a life threatening event and that they should do a blood check a little while after stopping the meds. I had a long chat with my GP today ( he's a new one and he's great) and he reassured me that my experience of clots is not unusual, again. I will keep an eye on research and consider Warfarin in the future if I find something I am not happy with.

My stomach issues are reflux which I have had intermittent problems with in the past but I've been managing with out acid suppressors for a long time. This flare up does seem to be linked to taking the AC's but tonight I took a digestive aid with my dinner and I haven't had the reflux, so didn't need the acid suppressors. Do you take acid suppressors for your gerd?

:-)

Reply

You may also like...